Alert archive / Pennsylvania / Lake Effect Snow Advisories in 2005

Lake Effect Snow Advisory 2, NWS State College, PA

November 23, 2005McKean County, Pennsylvania

NWS State College, PA issued this lake effect snow advisory at Nov 23, 2005, 3:38 PM EST for McKean County, Pennsylvania. It took effect at Nov 24, 2005, 1:00 PM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2005, 3:38 PM EST (20:38 UTC)
In effect from
Nov 24, 2005, 1:00 PM EST
Expired
Nov 25, 2005, 1:00 PM EST
In force
24 hr
Issued by
NWS State College, PA

County McKean County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this lake effect snow advisory went out at Nov 23, 9:52 AM EST, 5 hours 46 minutes earlier.

Area forecast discussion, Nov 23, 9:52 AM EST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
952 AM EST WED NOV 23 2005

.SHORT TERM (REST OF TODAY)...

WILL SEND ANOTHER UPDATE LATE MORNING...ONCE LAKE EFFECT BAND IS
GONE.

LAKE EFFECT BAND MOVING...SO NOT A LOT OF ACCUMULATION...BUT
TRAFFIC THE DAY BEFORE THANKSGIVING IS NORMALLY VERY HEAVY...THUS
ONLY A DUSTING TO AN INCH OF CONCERN.

BAND SHOULD FALL APART...AS RIDGE BUILDS IN THIS AFT.

...GENERAL THINKING ON UPCOMING SYSTEM...

VERY STRONG WARM ADVECTION...FOLLOWED BY RAPID HEIGHT FALLS. WILL
HAVE TO WATCH FOR DAMAGING WINDS AND SQUALLS...AS PAST EXPERIENCE
WITH SUCH SYSTEMS IS THAT EVEN SEVERE STORMS CAN OCCUR...IF ENOUGH
MOIST AIR IS PULLED NORTHWARD. IN THIS CASE...NOT LIKELY...BUT
STILL CONCERN ABOUT SQUALLS AND STRONG WINDS...ALTHOUGH BULK OF
SQUALLS MAY BE NORTH OF US...HAVE NOT LOOKED AT NEW DATA/RUNS YET.
LAKE EFFECT COULD LINGER WELL INTO FRIDAY...AS LAKES ARE STILL
QUITE WARM...AND WINDS ALOFT ARE EVEN MORE NW BY THEN.

&&
.PREVIOUS DISCUSSION...
(ISSUED 655 AM EST WED NOV 23 2005)

SHORT TERM (REST OF TODAY)...

UPDATE ISSUED TO ACCOUNT FOR ADVISORY IN THE LAURELS EXPIRING. NO
OTHER CHANGES MADE.

LA CORTE

PREVIOUS DISCUSSION...
(ISSUED 451 AM EST WED NOV 23 2005)

SHORT TERM (TODAY AND THANKSGIVING)...

CHILLY AND BREEZY NIGHT IN PLACE WITH LAKE STREAMERS MEANDERING
ABOUT THE REGION. ADVISORY FOR THE LAURELS WILL BE ALLOWED TO EXPIRE
AS THE RIDGE BUILDS IN AND BOTH CHANGES THE BEST OVER LAKE
TRAJECTORIES AND CAUSES INVERSION HEIGHT TO LOWER. A RELATIVELY
TRANQUIL DAY WILL BE IN PLACE FOR THE HOLIDAY TRAVELERS BEFORE AN
ARCTIC FRONT BRINGS A CHANGE FOR THE WORSE LATER TONIGHT AND
ESPECIALLY THANKSGIVING DAY INTO FRIDAY. BITTER CHILL AND A STRONG
WEST TO WSW FLOW WILL POUR INTO THE REGION AND BRING SOME LIGHT
SNOWS INITIALLY...THEN POSSIBLY A ROUND OF SNOW SQUALLS WITH THE
ARCTIC FRONT AS IT PASSES THROUGH THE REGION. IT POINTS TO A LESS
THAN IDEAL DAY FOR HOLIDAY TRAVELERS.

ISSUED A LAKE EFFECT SNOW WATCH FOR WARREN COUNTY FOR A POSSIBLE
LONG DURATION EVENT STARTING DURING THE DAY THURS. MODELS DRIVE AN
ARCTIC FRONT ACROSS THE REGION DURING THE MORNING. OUTPUT SUGGESTS
WE GROW SOME RESPECTABLE COLD SEASON INSTABILITY WITH PROGGED
TOTAL TOTALS FROM THE MID 40S TO LOWER 50S FROM CENTRAL PA
NORTHWARD...AND 850-700MB LAPSE RATES EXCEEDING 8C/KM. WOULD NOT
BE SURPRISED TO SEE THUNDER SQUALLS ACCOMPANY THE FRONT.

ETA/GFS AND SREFS ALL PROCEED TO DEVELOP A STRONG WESTERLY
FLOW...SOME 2-3 STD DEV ABOVE NORMAL WHICH THEY PERSIST INTO AT
LEAST FRIDAY MORNING. THE FETCH ACQUIRES ENOUGH OF AN OVER LAKE
TRAJECTORY TO PUT WARREN COUNTY IN THE CROSS HAIRS FOR A POTENTIAL
SIG LAKE EFFECT EVENT. UPSLOPE AREAS OF THE LAURELS WILL ALSO HAVE
TO BE WATCHED...BUT AT THIS TIME AM THINKING MAINLY ADVISORY TYPE
SNOWS AS THERE SHUD NOT BE A SIG CONTRIBUTION FROM THE LAKES GIVEN
THE EXPECTED FLOW. ALSO STRONG WINDS WILL CREATE THE POSSIBILITY
OF CONSIDERABLE BLOWING AND DRIFTING AS WELL AS SIGNIFICANTLY
REDUCED VISIBILITIES.

LA CORTE

LONG TERM (FRIDAY THROUGH TUESDAY)...

ONCE WE WEATHER THE ARCTIC BLAST...SOME MODERATION LOOKS TO BE IN
THE CARDS. THE SFC HIGH SLIPS OFF TO OUR EAST BY SATURDAY...AND
500 HEIGHTS RECOVER TO 5700+ BY EARLY IN THE NEW WORK
WEEK...ACCORDING TO THE 00Z GFS. THE CONFIDENCE IN A SIG WARM
UP IS LOW HOWEVER AS 18Z MREF WAS NOT NEARLY AS AGGRESSIVE IN
BUILDING THE ERN HGHTS. IT INDICATED A NOSE OF COLD AIR HANGING
TOUGH OVER THE NERN US...AND GIVEN THE COMPLEX UPPER PATTERN
ADVERTISED IN THE OPERATIONAL GFS...WOULD NOT BE SURPRISED TO SEE
THE WARM UP NOT MATERIALIZE. THE COMPLEX SPILT FLOW ADVERTISED IS
NOTORIOUSLY HANDLED POORLY BY SHORT RANGE MODELS.

LA CORTE

AVIATION...

LAKE EFFECT RESULTING IN MVFR CIGS OVR THE ALLEGHENY MTNS THIS AM
WITH LOCALIZED IFR VIS IN NARROW SNOW BANDS. HI PRES PRES RIDGE
BUILDS INTO THE REGION BY LATE AM...BRINGING AN END TO THE LAKE
EFFECT AND A RETURN TO VFR CONDITIONS. INTENSIFYING LO PRES
APPROACHING FROM THE GRT LKS WILL RESULT IN A PERIOD OF LIGHT SNOW
FOR THE REGION OVERNIGHT. EXPECT MVFR CONDITIONS TO DEVELOP FIRST
OVR THE LAUREL HIGHLANDS ARND 00Z...THEN SPREAD EAST TO THE SUSQ
VALL ARND MIDNIGHT.

KF

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW WATCH FOR PAZ004 FROM 7 AM THURSDAY TO 1 PM
FRIDAY.
&&

SHORT TERM...MARTIN
Hazardous weather outlook, Nov 23, 5:06 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
506 AM EST WED NOV 23 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-241015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
506 AM EST WED NOV 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL CROSS THE REGION THANKSGIVING
DAY...BRINGING SNOW SHOWERS AND LOCALIZED HEAVY SQUALLS. AREAS
DOWNWIND FROM LAKE ERIE...AS WELL AS THE HIGH TERRAIN OF THE
LAUREL HIGHLANDS...COULD SEE SEVERAL INCHES OF SNOW AS WELL AS
GREATLY REDUCED VISIBILITIES IN SNOW AND BLOWING SNOW. TRAVEL WILL
BE POTENTIALLY HAZARDOUS. EXPECT THE INCLEMENT CONDITIONS TO LAST
THROUGH FRIDAY.

SATURDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Nov 23, 12:53 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1253 PM EST WED NOV 23 2005

PAZ005-024-033-232130-
MCKEAN-CAMBRIA-SOMERSET-
1253 PM EST WED NOV 23 2005

...SIGNIFICANT SNOW POSSIBLE LATE THURSDAY AND FRIDAY...

COLD AIR FLOWING OVER THE RELATIVELY MILD GREAT LAKES WILL RESULT
IN PERSISTENT SNOW SHOWERS OVER THE ALLEGHENY MOUNTAINS THURSDAY
AND FRIDAY. A SIGNIFICANT ACCUMULATION IS POSSIBLE BY THE TIME THE
SNOW TAPERS OFF LATE FRIDAY.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 4:58 AM ESTLake Effect Snow WatchCTPWarren11 hr
Nov 23, 3:38 PM ESTLake Effect Snow WarningCTPWarren8 days
Nov 23, 3:38 PM ESTSnow AdvisoryCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 6 more12 hr

Nearby

Lake Effect Snow Advisories in Pennsylvania, 2005Every lake effect snow advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.